GOALS:: The objective of this study was to better understand the presenting signs and symptoms of angiotensin converting enzyme (ACE) inhibitor-induced gastrointestinal angioedema, review the medical literature related to this condition, and bring this diagnosis to the attention of clinicians. BACKGROUND:: Angioedema occurs in 0.1% to 0.7% of patients treated with ACE inhibitors and ACE inhibitors account for 20% to 30% of all angioedema cases presenting to emergency departments. However, only recently have ACE inhibitors been recognized as a cause of angioedema of the gastrointestinal tract. Patients with this disease present with one or more episodes of abdominal pain associated with nausea, vomiting, and/or diarrhea. STUDY:: We present four cases of ACE inhibitor-induced gastrointestinal angioedema seen at a single institution and review the literature of other case reports. RESULTS:: Review of the medical literature identified 27 case reports of ACE inhibitor-induced angioedema of the gastrointestinal tract. Multiple ACE inhibitors were implicated in these case reports suggesting that this disease is a class effect of ACE inhibitors. In cases where the race of the patient was stated, 50% were identified as being African American. Ascities was described as a radiographic finding in 16 of 27 cases. There were no reported cases of paracentesis or ascitic fluid analysis described in any of the identified case reports. CONCLUSIONS:: This series highlights ascites as a key feature that distinguishes ACE inhibitor-induced gastrointestinal angioedema from infectious enteritis. This series also confirms the increased incidence of this condition among African American women, an unpredictable interval between medication initiation and the development of symptoms, and the heightened probability of symptom recurrence if ACE inhibitors are not discontinued. ACE inhibitor-induced gastrointestinal angioedema is a rare cause of acute abdominal complaints, but is likely underdiagnosed and should be considered in the differential diagnosis of all individuals taking ACE inhibitors with such symptoms. Early recognition of ACE inhibitor-induced gastrointestinal angioedema may avoid recurrent episodes or costly, invasive evaluations.
- ACE inhibitor-induced angioedema
- angiotensin converting enzyme inhibitor
- bowel wall thickening
- gastrointestinal angioedema